July 8, 1996

Neutropenia and latrogenic Neutrophil Dysfunction in Human Immunodeficiency Virus Infection and Acquired Immunodeficiency Syndrome

Author Affiliations

Edinburgh, Scotland

Arch Intern Med. 1996;156(13):1475-1476. doi:10.1001/archinte.1996.00440120141017

The report by Moore et al1 that appeared in the October 9, 1995, issue of the ARCHIVES raises some points that reinforce our experience concerning the association between various degrees of severity of human immunodeficiency virus (HIV) infection, neutropenia, and onset of bacterial infection. The authors are to be congratulated for their study, since direct cause-effect relationships between these clinicopathological processes are notoriously difficult to establish. This difficulty is primarily due to the many variables that can interact in a complex manner to establish and permit progression of pneumonia, septicemia, and endocarditis, the bacterial infections that are most frequently encountered in HIV-infected patients.2

Moore and colleagues1 were careful to adjust their analysis to accommodate the use of antibacterial agents or HIV-inhibitory drugs; the former suppress bacterial infection in the neutropenic patients, while the latter may induce iatrogenic neutropenia. Sixteen percent of patients were undergoing sulfamethoxazole-trimethoprim therapy at

First Page Preview View Large
First page PDF preview
First page PDF preview